Alert archive / Nebraska / Wind Advisories in 2010

Wind Advisory 3, NWS Hastings, NE

February 14, 201024 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Feb 14, 2010, 4:07 AM CST for 24 counties in Nebraska; 6 counties in Kansas. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2010, 4:07 AM CST (10:07 UTC)
Expired
Feb 14, 2010, 6:00 PM CST
In force
14 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS73 KGID 141007
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
407 AM CST SUN FEB 14 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141800-
/O.NEW.KGID.WI.Y.0003.100214T1007Z-100215T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...GENEVA...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
407 AM CST SUN FEB 14 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE
  EXPECTED THROUGH THE DAY TODAY. THE STRONGEST WINDS ARE LIKELY
  FROM MID MORNING...THROUGH EARLY AFTERNOON. 

* AT TIMES...PERIODS OF LIGHT SNOW WILL COMBINE WITH THE WIND TO
  RESULT IN REDUCED VISIBILITIES IN SOUTH CENTRAL NEBRASKA...MAINLY
  NORTHEAST OF A LINE FROM LOUP CITY...TO GRAND ISLAND...TO YORK.
  VISIBILITIES IN HEAVIER SNOW BANDS WILL DROP BELOW ONE MILE.

* TRAVELERS TODAY SHOULD BE PREPARED FOR STRONG WINDS GUSTS...AND
  THE POTENTIAL VISIBILITY REDUCTIONS FOR A BRIEF TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
062 
WWUS73 KGID 141813
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1213 PM CST SUN FEB 14 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
150000-
/O.CON.KGID.WI.Y.0003.000000T0000Z-100215T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
1213 PM CST SUN FEB 14 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO NEAR 50
  MPH...WILL CONTINUE THROUGH THE DAY TODAY. THE STRONGEST WINDS
  WILL PERSIST THROUGH MID AFTERNOON...BEFORE BEGINNING TO SHOW
  SOME WEAKENING DURING THE LATE AFTERNOON.

* TRAVELERS TODAY SHOULD BE PREPARED FOR STRONG WIND GUSTS...WHICH
  WILL MAKE TRAVEL DIFFICULT AT TIMES...ESPECIALLY ON EAST WEST
  ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
440 
WWUS73 KGID 142354
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CST SUN FEB 14 2010


KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
150100-
/O.EXP.KGID.WI.Y.0003.000000T0000Z-100215T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...GENEVA...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
554 PM CST SUN FEB 14 2010

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

NORTHWEST WINDS HAVE BEGUN TO SUBSIDE THIS EVENING AND ARE
EXPECTED TO REMAIN BELOW WIND ADVISORY LEVELS TONIGHT. OVERNIGHT
WIND SPEEDS WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 35 MPH AT
TIMES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:20 AM CST, 47 minutes earlier.

Area forecast discussion, Feb 14, 3:20 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
320 AM CST SUN FEB 14 2010

.DISCUSSION...A COUPLE OF THINGS COME INTO THE PLAY TODAY AS THE
MAIN FORECAST PROBLEMS. FIRST IS THE WIND. SECOND IS A SHORT BURST
OF SNOW.

SATELLITE IMAGERY DEPICTS VERY WELL THE TIGHT CIRCULATION OF AN
APPROACHING UPPER LEVEL LOW PRESSURE NEAR THE NEBRASKA/SOUTH DAKOTA
BORDER. COLD AIR CONTINUES TO DEEPEN OVER THE CWFA...WITH
TEMPERATURES DOWN TO LESS THAN 15 DEGREES IN THE NORTH...BUT
FALLING MORE SLOWLY IN THE FAR SOUTH AND STILL IN THE UPPER 20S
IN SOME AREAS.

AS MENTIONED...WINDS ARE AN ISSUE TODAY. HAVE HOISTED A WIND
ADVISORY...AS HAVE ALL THE SURROUNDING OFFICES. GFS NUMERICAL
GUIDANCE HAS BEEN HIGHLIGHTED ADVISORY LEVEL WINDS AT SEVERAL
LOCATIONS FOR PAST COUPLE OF DAYS. GOOD MOMENTUM TRANSFER AS
THE UPPER LEVEL MOVES SOUTHEAST. ISALLOBARIC COMPONENT FROM
PRESSURE RISES MAY BE LIMITED EARLY TODAY...BUT EVENTUALLY
STRONGER PRESSURE RISES WILL MOVE IN BY MID/LATE MORNING.
UPSTREAM OBSERVATIONS IN NORTH CENTRAL NEBRASKA HAVE BEEN
RIGHT AT WIND ADVISORY CRITERIA ALREADY. THERE HAVE ALREADY
BEEN A COUPLE OF SITES IN THE CWFA WHICH TAGGED 30 MPH
SUSTAINED WINDS ALREADY TONIGHT. WILL RUN THE ADVISORY
THROUGH 6 PM.

SNOW IS ALSO A CONCERN...ALTHOUGH ITS REACH IS MORE LIMITED.
MODELS REMAIN CONSISTENT IN THE FACT A NARROW BAND OF SNOW
WILL WRAP AROUND THE UPPER CIRCULATION AND PRIMARILY IMPACT
THE NORTHEAST 1/3 OF THE CWFA. OBSERVATIONS IN SOUTH DAKOTA
INDICATE A 4 TO 6 HOUR PERIOD OF LIGHT SNOW...WITH A 2-3 HOUR
PERIOD OF VERY POOR VISIBILITIES EMBEDDED WITHIN. VISIBILITIES
HAVE BEEN FREQUENTLY DOWN TO 1/2 MILE. WITH THAT IN MIND...
DECIDED TO ADD BLOWING SNOW THROUGH THE MORNING HOURS IN THE
FAR NORTHEAST CWFA WHERE POTENTIAL FOR HEAVIER SNOW BANDS
IS MORE LIKELY. SNOW AMOUNTS IN THE HALF INCH/INCH RANGE ARE
POSSIBLE IN THE NORTHEAST CWFA. THE SNOW RISK TAPERS OFF
DRAMATICALLY TO BASICALLY NIL IN THE FAR SOUTHWEST CWFA.

THOUGH THERE WAS SOME SIGN OF THIS YESTERDAY...THE MODELS
ARE NOW STRONGLY PUSHING ADDITIONAL UPPER LEVEL ENERGY
STRAIGHT SOUTHWEST FROM THE GREAT LAKES MONDAY. THE PREVIOUS
FORECAST HAD THE HANDLE ON THIS TREND...AND SOME FLURRIES
EAST OF HIGHWAY 281 MAY LINGER MONDAY...AS WELL AS MORE
EXTENSIVE CLOUD COVER. ONCE AGAIN...THE FAR SOUTHWEST
CWFA WON/T SEE MUCH INFLUENCE OF THAT.

TEMPERATURES WILL GO NOWHERE TODAY WITH STRONG COLD ADVECTION.
STILL COLD AND BRISK MONDAY...WITH A GRADUAL MODERATION TUESDAY
AND WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 1042 PM CST SAT FEB 13 2010/

AVIATION...06Z TAF. STRONG AND GUSTY NORTHWEST WINDS WILL BE THE
PRIMARY ISSUE DURING THE TAF PERIOD. NORTHWEST WINDS WILL INCREASE
BY MORNING AND WIND GUSTS NEAR 40KTS WILL BE COMMON. THE WINDS
WILL REMAIN STRONG ALL DAY ON SUNDAY. CLOUD HEIGHTS WILL VARY FROM
MVFR TO VFR AND SOME LIGHT SNOW OR FLURRIES WILL BE POSSIBLE WITH
THE ARRIVAL OF THE COLD AIR AND AS AN UPPER LOW PRESSURE SYSTEM
MOVES SOUTH ACROSS EASTERN NEBRASKA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Feb 13, 1:42 PM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
142 PM CST SAT FEB 13 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
142 PM CST SAT FEB 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT PASSAGE THIS EVENING WILL RESULT IN GUSTY NORTH
WINDS OF 25 TO 30 MPH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED
THROUGH THE DAY SUNDAY. THE STRONG WINDS WILL FORCE WIND CHILL
FACTORS TO AS LOW AS 10 BELOW ZERO SUNDAY NIGHT. PERIODS OF LIGHT
SNOW WILL FALL DURING THE DAY SUNDAY... BUT LITTLE ACCUMULATION IS
EXPECTED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 9:06 AM CSTWinter Weather AdvisoryGIDClay, Fillmore, Hamilton, Merrick, Nance, Nuckolls and 3 more6 hr

Nearby

Wind Advisories in Nebraska, 2010Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.